Texas, 2014

Hail and Damaging Winds in Texas, June 18 to 19, 2014

June 18 to 19, 2014 · NWS AMA · 6 events in 5 counties and zones

A series of shortwave troughs brought two rounds of severe convection during the evening hours of the 18th and the early morning hours of the 19th. The first round of convection consisted of discrete storms that developed along a surface trough situated over the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A series of shortwave troughs brought two rounds of severe convection during the evening hours of the 18th and the early morning hours of the 19th. The first round of convection consisted of discrete storms that developed along a surface trough situated over the Texas Panhandle. These storms moved to the northeast after developing. Weak capping limited the development of the majority of the storms, but a couple of storms were able to tap into the elevated instability to produce sub-severe hail and a severe downburst. By the time the second round of convection initiated the surface trough had moved into the eastern New Mexico Plains. A discrete thunderstorm developed and moved into the southern Texas Panhandle shortly before midnight. As this storm moved eastward across the Panhandle, the discrete storms transitioned into a bow echo by the time it reached the central portion of the Panhandle. This bow echo continued to move eastward across the Panhandle before entering western Oklahoma by 3:30 AM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 2:09 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 18, 2:09 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT WED JUN 18 2014

.SHORT TERM...THIS AFTERNOON THROUGH TONIGHT. FOCUS IS ON SEVERE
THUNDERSTORM POTENTIAL.

SURFACE DRYLINE HAS MIXED EASTWARD THROUGH THE WESTERN
PANHANDLES...AND STRETCHED FROM NEAR HEREFORD TO JUST EAST OF DUMAS
AND GUYMON AT 19Z. OVERALL THINKING REMAINS ON TRACK FROM EARLIER
TODAY...WITH SCATTERED STORMS EXPECTED TO DEVELOP ACROSS THE
PANHANDLES THIS AFTERNOON AND PERSIST THROUGH THE EVENING HOURS.
HAVE SEEN SOME WEAK ECHOES ALOFT WITH THE MID-LEVEL MOISTURE
PLUME/CLOUD DECK EARLY THIS AFTERNOON...BUT NOW STARTING TO SEE THE
FIRST SURFACE-BASED CONVECTIVE DEVELOPMENT OF THE DAY ALONG THE
DRYLINE NEAR MULESHOE. WITH ADDITIONAL DIURNAL HEATING THIS
AFTERNOON AND ADDED FORCING FROM A 60 KT UPPER-LEVEL JET STREAK AND
WEAK MID-LEVEL SHORTWAVE COMING OUT OF NM...EXPECT FURTHER
DEVELOPMENT NORTHWARD ALONG THE DRYLINE IN THE PANHANDLES THIS
AFTERNOON. RICH LOW-LEVEL MOISTURE WILL SURFACE DEWPOINTS IN THE 60S
EAST OF THE DRYLINE HAS TEAMED WITH STEEP MID-LEVEL LAPSE RATES TO
PRODUCE 0-1 KM MLCAPES OF 1500-3000 J/KG...WITH THE HIGHEST VALUES
IN THE SOUTHEAST TX PANHANDLE WHERE DEWPOINTS ARE IN THE UPPER 60S.
DEEP LAYER SHEAR IS GENERALLY IN THE 20-30 KT RANGE PRESENTLY...BUT
IS EXPECTED TO INCREASE SOME AS WE HEAD TOWARD
EVENING...STRENGTHENING UPWARDS TOWARD 40 KT ACROSS THE WESTERN HALF
OF THE AREA. THUS IT DOES LOOK LIKE THE STRONGEST SHEAR WILL BE
DISPLACED JUST WESTWARD OF THE STRONGEST INSTABILITY...BUT
NONETHELESS THE ENVIRONMENT WILL BE SUPPORTIVE OF SEVERE CONVECTION
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS. GIVEN THE
LOW-LEVEL MOISTURE IN PLACE EAST OF THE DRYLINE AND CONTINUED TAP OF
SUBTROPICAL MID-LEVEL MOISTURE...SOME LOCALLY HEAVY RAIN AND
LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.

THE SEVERE THREAT SHOULD WANE PRIOR TO MIDNIGHT...BUT A FAIRLY
HEALTHY SOUTHERLY LOW-LEVEL JET WILL LIKELY SUPPORT SOME LINGERING
CONVECTION INTO THE EARLY OVERNIGHT HOURS. THIS CONVECTION WILL
DIMINISH IN BOTH COVERAGE AND INTENSITY BY EARLY THURSDAY MORNING AS
THE LOW-LEVEL JET VEERS TO THE SOUTHWEST. THIS LOW-LEVEL JET WILL
HELP MAINTAIN BREEZY SOUTHERLY LOW-LEVEL WINDS OVERNIGHT...WHICH
WILL KEEP LOW TEMPS ON THE MILD SIDE. A COLD FRONT WILL START TO
PUSH INTO THE NORTHWEST PANHANDLES TOWARD DAYBREAK THURSDAY.

KB

.LONG TERM...TOMORROW AND BEYOND

TOMORROW THE DRYLINE CONTINUES TO REMAIN AROUND THE AREA WITH IT
SETTING UP IN A SIMILAR LOCATION AS IT IS TODAY. AT THIS POINT THINK
THE BEST ENVIRONMENT FOR STRONG TO SEVERE STORMS WILL BE IN THE
NORTHEASTERN TEXAS AND OKLAHOMA PANHANDLE WHERE THERE WILL BE MORE
CAPE, LOWER LCLS, AND LESS CIN TO WORK WITH. HOWEVER STRONG TO SEVERE
STORMS WILL BE POSSIBLE ANYWHERE EAST OF WHEREVER THE DRYLINE SETS
UP. THINGS START TO GET A LITTLE MUDDY AFTER THAT AS A DIRTY RIDGE
SETS UP OVER THE AREA. THIS WEAK RIDGE LOOKS LIKE IT WONT BE STRONG
ENOUGH TO STOP AT LEAST PART OF THE AREA FROM HAVING A CHANCE AT
SHOWERS AND THUNDERSTORMS FOR THE NEXT LITTLE WHILE. THINK THE
WEEKEND WILL BE DRY FOR MOST OF THE AREA WITH NO VERY WELL DEFINED
LIFTING MECHANISM PRESENT OVER THE PANHANDLES. MODELS START TO
DIVERGE AT THE BEGINNING OF NEXT WEEK. MODELS ARE NOT IN GREAT
AGREEMENT WITH WHAT TO DO WITH A FRONT THAT MIGHT LINGER IN THE AREA.
THE EMCWF WANTS TO HANG UP A FRONT OVER THE AREA EARLY NEXT WEEK AND
BRING US PRECIP FOR MONDAY INTO TUESDAY WHILE THE GFS WANTS TO REMAIN
LARGELY DRY THROUGH THE PERIOD.

MOULTON

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY
THROUGH EARLY NEXT WEEK. CHANCES FOR SHOWERS AND THUNDERSTORMS AND AFTERNOON
RELATIVE HUMIDITIES ABOVE 20 PERCENT WILL INHIBIT ANY ELEVATED OR
CRITICAL FIRE WEATHER CONCERNS.

MOULTON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  91  64  90  65 /  50  30  30  20  10
BEAVER OK                  70  97  68  96  65 /  30  20  40  20  20
BOISE CITY OK              59  91  61  93  64 /  20  20  20  10  20
BORGER TX                  70  92  68  93  68 /  50  30  30  20  20
BOYS RANCH TX              66  94  64  94  67 /  40  20  30  20  20
CANYON TX                  66  92  64  90  64 /  50  30  30  20  10
CLARENDON TX               69  92  67  90  65 /  50  30  30  20  10
DALHART TX                 60  93  61  94  63 /  30  20  20  20  20
GUYMON OK                  65  93  64  95  66 /  30  20  30  20  20
HEREFORD TX                63  93  63  91  63 /  50  30  30  20  10
LIPSCOMB TX                71  93  67  92  66 /  40  30  40  20  20
PAMPA TX                   68  91  66  90  65 /  50  30  30  20  10
SHAMROCK TX                69  91  68  91  65 /  40  30  30  20  10
WELLINGTON TX              70  93  69  94  66 /  40  30  30  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/19
Hazardous weather outlook, Jun 18, 2:12 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT WED JUN 18 2014

OKZ001>003-TXZ001>020-190900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
312 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE PANHANDLES THROUGH
TONIGHT. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE THROUGH LATE
THIS EVENING...WITH LARGE HAIL UP TO TWO INCHES IN DIAMETER AND
DAMAGING WINDS IN EXCESS OF 60 MPH THE PRIMARY HAZARDS. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OKLAHOMA AND TEXAS
PANHANDLES THURSDAY THROUGH FRIDAY NIGHT...AND THEN AGAIN SUNDAY
THROUGH TUESDAY. A FEW STORMS THAT DEVELOP DURING THIS TIME PERIOD WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION TODAY THROUGH FRIDAY NIGHT...AND THEN AGAIN SUNDAY THROUGH
TUESDAY.

In the hours before

Special weather statement, Jun 18, 1:38 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
238 PM CDT WED JUN 18 2014

TXZ011-012-182030-
OLDHAM TX-POTTER TX-
238 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR POTTER AND EXTREME EASTERN OLDHAM
COUNTIES UNTIL 330 PM CDT...

AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTH OF BUSHLAND...OR 17 MILES NORTHWEST
OF AMARILLO...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VALLEY DE ORO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3561 10204 3546 10174 3521 10206 3537 10218
TIME...MOT...LOC 1938Z 215DEG 7KT 3531 10210

CLK
Special weather statement, Jun 18, 3:04 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT WED JUN 18 2014

OKZ002-003-TXZ003-004-182145-
BEAVER OK-HANSFORD TX-OCHILTREE TX-TEXAS OK-
404 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OCHILTREE...NORTHERN
HANSFORD...SOUTHWESTERN BEAVER AND SOUTHEASTERN TEXAS COUNTIES UNTIL
445 PM CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF GRUVER...OR 19 MILES
NORTHWEST OF SPEARMAN...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARDESTY...           ADAMS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3682 10110 3659 10079 3627 10145 3641 10156
TIME...MOT...LOC 2104Z 231DEG 41KT 3639 10141

CLK
Special weather statement, Jun 18, 3:17 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
417 PM CDT WED JUN 18 2014

TXZ016-182200-
DEAF SMITH TX-
417 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
500 PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BOOTLEG...OR 28 MILES WEST
OF HEREFORD...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SIMMS...              BOOTLEG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3485 10299 3514 10283 3492 10243 3474 10278
      3474 10290
TIME...MOT...LOC 2117Z 233DEG 20KT 3480 10287

CLK
Special weather statement, Jun 18, 3:20 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT WED JUN 18 2014

TXZ006-007-011-012-182200-
HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-
420 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER...
NORTHEASTERN OLDHAM...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY
COUNTIES UNTIL 500 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF BOYS RANCH...OR 25 MILES
NORTHEAST OF VEGA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VALLEY DE ORO...      MASTERSON...          FOUR WAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3588 10202 3564 10166 3540 10217 3555 10230
TIME...MOT...LOC 2120Z 233DEG 20KT 3554 10214

CLK

The radar

The Dodge City radar (KDDC), 170 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lipscomb

When
June 18, 4:05 PM CST to 4:07 PM CST
Where
Lipscomb County, 1.38 mi N of Lipscomb to 6.09 mi NNE of Lipscomb
Measured
0.75 in hail
Reported by
Public
Coordinates
36.250, -100.270

A discrete thunderstorm developed over Lipscomb County during the early evening hours of the 18th. This storm intensified as it neared the town of Lipscomb (Lipscomb County), a member of the public one mile north of Lipscomb reported penny size hail (0.75 inch). The storm continued to move to the northeast after producing this hail.

Thunderstorm Wind, Deaf Smith

When
June 18, 6:08 PM CST to 6:09 PM CST
Where
Deaf Smith County, 2.82 mi NNW of Dawn to 5.63 mi NNE of Dawn
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.960, -102.210

A discrete thunderstorm developed over Deaf Smith County during the evening hours of the 18th. This storm intensified as it neared the town of Dawn (Lipscomb County), the KVII Schoolnet site 3 miles north of Dawn (Deaf Smith County), measured a 60 mph thunderstorm gust. The storm continued to move to the northeast after producing this gust.

Thunderstorm Wind, Potter

When
June 18, 11:46 PM CST to 11:47 PM CST
Where
Potter County, 11.24 mi ESE of Valle de Oro
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.400, -101.920

A bow echo moved across Potter County during the late night hours of the 18th. As this line neared the city of Amarillo (Potter County), the West Texas Mesonet site 15 miles north-northwest of Amarillo (Potter County) observed a 61 mph thunderstorm gust. The bow echo continued moving east across the Panhandle after producing this gust.

Hail, Randall

When
June 19, 12:06 AM CST to 12:07 AM CST
Where
Randall County, 4.19 mi WSW of Amarillo to 2.96 mi WSW of Amarillo
Measured
0.75 in hail
Reported by
Public
Coordinates
35.180, -101.890

A bow echo moved across Potter County during the late night hours of the 18th. As this line moved over the city of Amarillo (Potter County), a member of the public reported penny size hail (0.75 inch) in the city. The bow echo continued moving east across the Panhandle after producing this hail.

Hail, Potter

When
June 19, 12:13 AM CST to 12:14 AM CST
Where
Potter County, Valle de Oro to 6.22 mi E of Valle de Oro
Measured
0.88 in hail
Reported by
Public
Coordinates
35.450, -102.110

A bow echo moved across Potter County during the early morning hours of the 19th. As this line moved over the city of Valley De Oro (Potter County), a member of the public reported nickel size hail (0.88 inch). The bow echo continued moving east across the Panhandle after producing this hail.

Thunderstorm Wind, Carson

When
June 19, 12:57 AM CST to 12:58 AM CST
Where
Carson County, Panhandle to 0.63 mi E of Panhandle
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.350, -101.380

A bow echo moved across Carson County during the late night hours of the 19th. As this line moved over the city of Panhandle (Carson County), the KVII Schoolnet site at Panhandle Junior Highs School (Carson County) observed a 61 mph thunderstorm gust. The bow echo continued moving east across the Panhandle after producing this gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519501, 519502, 519506, 519507, 519508, 519511.